Topic: Gemzar

I was wondering if anyone has any experience with the chemo Gemzar? I have seen some post on here about it but not a lot of detail. My mother is currently taking Gemzar today will be her 3rd treatment of 4 before she has a scan done the 23rd of August. She is experiencing tiredness and a lot of stomach pain she has also ran a fever of 100.9 on some days. Her appetite is all but gone; we have to just beg her to drink any fluids. Are these normal side effects? She sleeps a lot more now than she did a few weeks ago.

Cherryle

Re: Gemzar

Hi Cherryle,
I hope your mother starts feeling better soon. My mother was on Gemzar and tolerated it pretty well the first time - with a few days of feeling extremely horrible, then feeling better. The second round of Gemzar just killed her -- literally, I believe -- because it broke down her immune system and weakened her so much that I believe it hastened her death. Please understand that everyone responds differently and most people seem to tolerate this chemo pretty well, so I was surprised that my mother had such an extreme reaction. I think that it's just exhausting for the body to tolerate so many toxins so after a couple of treatments the symptoms seem to get worse. I think the lack of appetite is normal, and chemo can make it worse. The stomach pains, we were told, can be a good sign, that maybe the tumors are dying and that's what is causing the pain.

My mother also had fatigue and fevers, but when her fever got higher and she had shortness of breath, we had to take her to the hospital because it turned out that she had an infection - cholangitis. So watch your mother carefully to make sure the fever isn't a sign of infection - then she'll need antibiotics right away. I would ask if your mother could take a short break from chemo -- it seems like 4 treatments might be a little too much for her to handle right now. Just my opinion - I know it's hard to make decisions based on the little information we have, so there is no right or wrong answer. I just know that my mother's immune system was never good to begin with, so chemo just made it worse. Everyone is different - I hope your mother bounces back soon. Also, if she has nausea she may not want to eat or drink, so I hope they gave her some anti-nausea medications - they can really help.

Best of luck to you and your family. Lot of love and hope going your way,

- Joyce

Re: Gemzar

Last night her fever did get up to 102.5 they called the Dr. and where told she could go to the emergency room or wait till this morning for her appointment. They waited and they called me her bilirubin has doubled since last check two weeks ago it

Re: Gemzar

Hello Cherryle - these symptoms are very similar to what my dad had twice over the last year. On both occassions he ended up getting pretty severe infections and one time if got very close so I recommend you ask the Dr's to get a blood culture and test for bacteria and yeast/fungi. These symptoms are fairly typical in clogged stents/ducts and they can be manageable if treated promptly and preventing sepsis.

The chemo might not be the agent in this case but it will contribute to the infection by reducing white blood cells and impacting the bone marrow.

I hope things go well and best of luck to you and your mom.

Amilcar

Re: Gemzar

Hi Cherryle, my husband Charlie, age 52 diagnosed with CC 5/07.  On Gemzar for 7 weeks once a week, 1 week off, now in 2nd week of 2nd 7 week round.  Scan done after the 1st 7 week round showed no change, no growth in tumor, but no reduction either.  I'm glad to share his experience as best I can.  He was so sick before Gemzar that anything would be an improvement. Started feeling bad in 3/07, lost 15 lbs., extremely fatigued, no energy.  He started feeling better within a week of starting Gemzar.  Please know that every person reacts so differently to each and every medicine and there are so many other factors involved that I can't even begin to understand.  1st 7 weeks, he usually ran a fever on the 2nd and 3rd days after the chemo.  This new round he's on now, he seems to keep a low grade fever and headache a greater amount of time.  His appetite is good and he's gained all his weight back.  He's still tired and has to nap some.  I think I read that fever (as long as it doesn't get too high), headache and fatigue are common side effects of Gemzar.  He's had no stomach pain and his blood work has continued to be in a good range.  I don't know if any of this will help, but I hope and pray that your mother gets some relief soon and you find something out from the CT scan.  It seems nothing ever moves fast enough with our loved ones.  Keep fighting.

Carol

Re: Gemzar

Thanks to all it helps to hear things that it may be. The Dr had an emergency and had to leave before he saw my parents. The nurse did talk to them some about the CT scan. She said the tumor has grown, the chemo is not helping and more than likely that's the reason for the pain. They go today @1 to see the Dr. He will explain more and if there's anything else she can try. I'll update when I hear something more.

Cherryle

Re: Gemzar

Oh Cherryle, I'm sorry it wasn't better news - maybe those doctors will finally get their act together and help your poor mom feel better! As for the nausea meds, my mom tried about 3 of them and some worked sometimes then would stop working so she'd take the other one. I can't remember their names except for Kytril, which is what the hospital used too. I know other people on this board have mentioned the other nausea meds, so can anyone help me remember the names? She also took Prilosec OTC every am to control any stomach upset before she ate anything.

Best of luck to you - keep us updated!
-Joyce

Re: Gemzar

My fiancee was given Gemzar every other week for 18 weeks (9 treatments).  He was quite miserable by the 4th treatment; the Dr finally prescribed Marinol, which is a drug based on substances in marijuana that quell nausea and stimulate the appetite.  This med was a godsend - he was able to eat more, and more regularly, and basically just felt better not being nauseauos all the time.

Re: Gemzar

I have used marijuana occasionally for nausea with good success.  I was quite surprised by how much a small amount helped in relieving nausea.
Vermont actually has a medical marijuana statute on the books but I have not bothered with the paperwork as our county DA has stated publicly that he will not prosecute possession nor medical use.

Re: Gemzar

had some blood tests done, and the doc sent me copies
but i don't know what the parameters are. or if it they are good or bad.

what am i looking for?  bilirubin is 0.5  ( i have bile duct cancer)
wbc= 9.3
rbc6.25
mo= 1.0
plt = 231
alkaline phosphatase = 505

what should i be looking for?

becky
blessed are those that are cracked,
for they let in the light!

Re: Gemzar

Becky,
Be sure you get your lab results in hardcopy from your doc.  The lab sheet should give the range your lab considers 'normal'.  Having said that almost all of us have some wild liver panel numbers and they often are not a big concern.  I keep a spreadsheet of all my labs and pay more heed to trends then to absolute numbers.
The reference for Total Billi from my lab is .2 -> 1.2 and for Direct Billirubin it is 0.0 to 0.3.
You can also find lots of info on what each number tells the docs and the normal range on the web.  Try a google search even on something as simple as 'Liver test results'.
-Peter